Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 72, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2004, 6:16 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 6:16 PM EDT (22:16 UTC)
- Expired
- Jul 18, 2004, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 182220 FFWPBZ MDC023-190115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 616 PM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 915 PM EDT * NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING IN THE PINEY MOUNTAIN AREA, WEST OF MCHENRY. CREEKS RECEIVING THE MOST RAINFALL INCLUDE PINEY CREEK, HOYES RUN, AND MUDDY CREEK. DOPPLER RADAR ESTIMATES THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN THE PAST HOUR. ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3962 7937 3951 7934 3950 7948 3960 7948 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:50 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 3:50 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 350 PM EDT SUN JUL 18 2004 .AVIATION... TSRA CAN GIVE BRFLY IFR CONDS TO TAF SITES IN PA UNTIL AROUND SUNSET. TOWARD DAWN...HIER DEWPTS PLUS MOISTURE FROM EVE TSRA CAN RESULT IN IFR CONDS IN STRATUS AND BR. && .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... UPPER LOW MOVING VERY SLOWLY EASTWARD AND MAY NOT EXIT UPPER OHIO VALLEY UNTIL LATE MONDAY PER LATEST ETA AND GFS. LATEST RADAR DATA SHOW SLOW MOVEMENT WITH THUNDERSTORMS THAT HAVE DEVELOPED IN A CONVECTIVE RING AROUND THE LOW. THIS CAN RESULT IN HEAVY RAIN AND PSBL FLOODING. SOME HAIL AND GUSTY WIND ALSO POSSIBLE. A SECOND SYSTEM MAY BRING ANOTHER ROUND OF THUNDERSTORMS LATE TUESDAY. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... ALTHOUGH THE INITIAL UPPER LOW GOES NORTHEASTWARD...THE POSITION OF THE LONG-WAVE TROUGH REMAINS OVER THE EASTERN U.S. THE UPSTREAM NORTHWEST FLOW WILL GENERALLY KEEP THE UPPER OHIO VALLEY SLIGHTLY COOLER THAN NORMAL...WHICH THE GFS MOS HAS CAPTURED...AND EMBEDDED SYSTEMS MAY BRING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && AVIATION...15 SHORT TERM...11 LONG TERM...15
Hazardous weather outlook, Jul 18, 5:24 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 524 AM EDT SUN JUL 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180922- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 524 AM EDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE FLOODING OF STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 18, 1:44 PM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 144 PM EDT SUN JUL 18 2004 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030- WVZ001>003-182000- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA- GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA- JEFFERSON OH-LAWRENCE PA-MERCER PA-MUSKINGUM OH-OHIO WV- TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA- 144 PM EDT SUN JUL 18 2004 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND STORMS WILL BE MORE WIDESPREAD OVER AREAS FROM LATROBE...TO INDIANA...TO NEAR FRANKLIN. A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS HAS ALSO DEVELOPED BETWEEN ZAINESVILLE AND NEW PHILADELPHIA...WHERE HEAVY RAIN FELL LAST NIGHT. THE STORMS ARE CAPABLE OF GENERATING RAINFALL IN EXCESS OF AN INCH PER HOUR...WITH MULTIPLE SHOWERS AND STORMS POSSIBLY MOVING ACROSS THE SAME LOCATIONS. RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER IN LOW SPOTS...AND IN ADDITION TO RAPID RISES IN SMALL STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 15
Local storm report, Jul 18, 5:33 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 1 S INDIANA 40.61N 79.16W
07/18/2004 INDIANA PA SKYWARN SPOTTER
BASEMENT FLOODING IN WHITE TWP. 1.35 INCHES SINCE 1PM IN
INDIANA.
&&
AWIPSUSRLocal storm report, Jul 18, 5:45 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL CONNELLSVILLE 40.02N 79.59W
07/18/2004 0.75 INCH FAYETTE PA SKYWARN SPOTTER
&&
AWIPSUSRNearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.